OBJECTIVE: To describe the occurrence of extravasation in two patients receiving low-dose dopamine infusions. CASE SUMMARY: Intravenous dopamine was infused peripherally (in the antecubital fossa) to two patients in the cardiac intensive care unit in an attempt to enhance renal blood perfusion and urine output. Dopamine extravasation occurred in both patients while the low dose (<3 μg/kg/min) was infused. Significant local tissue injury was observed in both patients. DISCUSSION: Dopamine infusion can cause tissue ischemia or necrosis secondary to vasospasm and extravasation. Most of the case reports in the literature have occurred when relatively high doses of dopamine were infused. Only one reported extravasation-induced injury with low-dose dopamine. Although low-dose dopamine has a vasodilatory effect in selected tissues, high concentrations achieved locally as a result of extravasation can still cause severe vasoconstriction and ischemic tissue injury. CONCLUSIONS: Low-dose dopamine therapy should be administered with similar precautions as high-dose dopamine. A central intravenous access should be placed for dopamine infusion whenever possible. If this approach is not feasible, dopamine should be infused only peripherally through a long intravenous catheter into a large vein. A 5-cm angiocatheter that is 20 gauge or larger is recommended for peripheral dopamine infusion in our institution. The infusion site should be inspected frequently for early detection of extravasation, and changed to a central or a peripherally inserted central catheter as soon as possible, especially in patients at high risk for extravasation.
ASJC Scopus subject areas
- Pharmacology (medical)